‘Significant safety risk’ surrounds e-prescribing after drug mix-up


A “significant safety risk” has been identified with electronic prescribing after a patient was inadvertently given two types of blood-thinning medications at the same time, a new report has found.

The mix-up in medications may have caused an episode of internal bleeding, according to the Healthcare Safety Investigation Branch (HSIB).

The report, Investigation into electronic prescribing and medicines administration systems and safe discharge, highlighted a significant safety risk posed by the communication and transfer of information between secondary care, primary care and community pharmacy relating to medicines at the time of hospital discharge.

Primary and secondary care facilities are beginning to introduce electronic prescribing and medicines administration (ePMA) systems to improve medicine safety, but HSIB found ePMA systems can create their own risks.

The use of paper and electronic systems at the same time should be minimised to reduce the risk of error, the report found. Clinicians should also be given appropriate training in e-prescribing to avoid risks, it added.

It called upon NHSX to develop standards for e-prescribing systems.

The HSIB investigated after 75-year-old Ann Midson was unintentionally prescribed two anticoagulant medications at the same time, which possibly led to an episode of gastrointestinal bleeding, the report said.

Midson was admitted to hospital in March 2018 for difficulty swallowing, vomiting and shortness of breath. She had been diagnosed with incurable lung cancer in August 2017 and began taking the anticoagulant medication dalteparin, via self-injection, in September 2017.

During her hospital stay in March her prescription for dalteparin was ceased on the unnamed trust’s ePMA system and she was instead prescribed an oral anticoagulant, apixaban.

But following her discharge Midson received her regular repeat prescription of dalteparin, dispensed from her local pharmacy from an order submitted the previous week. She continued to take both medications at home.

She had four further appointments with primary and secondary care professionals, but the medication mix-up was not recognised. It was pick-up 15 days after discharge by a hospice nurse who visited Midson’s home.

A GP visited and stopped both medications and Midson refused hospital admission to treat a possible internal bleed. She was admitted to hospital two days later due to her deteriorating health and died the next day, 18 days after being discharged.

The case was investigated as a “serious incident” by the acute trust where Midson was treated.

An investigation by HSIB, identified 12 points for consideration; including the need for a single system of medicines administration, a lack of interoperability between primary and secondary care and community pharmacy e-prescribing systems, guidance on design and implementation of e-prescribing in primary care is variable, and a limited knowledge on the data relating to unintended consequences of introducing ePMA systems.

It also found Midson’s case could have occurred “with or without” the ePMA system, but a well-configured system could have prevented the error.

HSIB called on NHSX to support the development of interoperability standards for medication messaging and produces guidance for configuring the electronic discharge process, including how ePMA systems should be interfaced with the process.

The unit was also recommenced to continue its assessment of the e-prescribing risk and safety evaluation (ePRaSE) pilot and consider making ePRaSE a mandatory annual reporting requirement.

NHSX has been contacted for comment.

Share this post if you enjoyed! 🙂



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *